Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 35, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Nov 28, 2019, 8:34 AM PST for Orange County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 28, 2019, 8:34 AM PST (16:34 UTC)
- Expired
- Nov 28, 2019, 11:30 AM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 25 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 28, 10:00 AM PST | FLOOD | 1 Wnw San Clemente, CA | FLOODED ROADWAY. WATER LEVELS REPORTED TO BE THIGH HIGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WGUS56 KSGX 281634
FFWSGX
CAC059-281930-
/O.NEW.KSGX.FF.W.0035.191128T1634Z-191128T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
834 AM PST Thu Nov 28 2019
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Orange County in southwestern California...
* Until 1130 AM PST.
* At 832 AM PST, Doppler radar indicated heavy rain across the
warned area. Up to one inch of rain has already fallen from
Huntington Beach to Westminster. Very heavy rain is affecting San
Clemente and San Juan Capistrano. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove, Orange,
Fullerton, Costa Mesa, Mission Viejo and Tustin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3385 11805 3390 11798 3394 11797 3393 11777
3351 11752 3348 11752 3346 11758 3340 11760
3344 11764 3346 11771 3354 11779 3359 11787
3360 11793 3372 11806 3374 11811
$$
Gregoria1 follow-up statement
230
WGUS76 KSGX 281757
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
957 AM PST Thu Nov 28 2019
CAC059-281930-
/O.CON.KSGX.FF.W.0035.000000T0000Z-191128T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-
957 AM PST Thu Nov 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM PST FOR
ORANGE COUNTY...
At 956 AM PST, Doppler radar indicated heavy rain across the warned
area. Up to one inch of rain has already fallen in some areas.
Rainfall rates have decreased. However, another one half to one inch
of rain is possible before 1130 AM. Flash flooding is possible.
Some locations that will experience flooding include...
Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove, Orange,
Fullerton, Costa Mesa, Mission Viejo and Tustin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3385 11805 3390 11798 3394 11797 3393 11777
3351 11752 3348 11752 3346 11758 3340 11760
3344 11764 3346 11771 3354 11779 3359 11787
3360 11793 3372 11806 3374 11811
$$
MorelandWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 5:15 AM PST, 3 hours 19 minutes earlier.
Area forecast discussion, Nov 28, 5:15 AM PST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
515 AM PST Thu Nov 28 2019
.SYNOPSIS...
A large winter storm over the West Coast will continue periods of
precipitation over southern California through Friday, with the heaviest
and most widespread precipitation today. Snow will fall in the
mountains at times, heavy in some locations, and strong, gusty
winds will precede and follow a strong cold frontal passage today.
Drier and a little warmer weather is expected for the weekend.
Some light precipitation is possible early next week with more
widespread precipitation around Wednesday. More substantial
precipitation is possible late next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Today through Saturday)...
The cold closed upper low centered near the Bay Area will
continue to move slowly south today, then move inland tonight and
Friday. Another close upper low will move toward the California
coast on Saturday.
Yesterday was an average appetizer in terms of impacts. Today the
menu will be more expansive with the potential impacts a lot
greater including heavy snowfall, heavy rainfall with possible
flooding and flash flooding, strong winds, low elevation snow,
thunderstorms, and waterspouts.
Widely scattered showers have continued overnight with a snow
level around 3500 feet. Strong winds are expected to develop this
morning in advance of a cold front with areas of south to
southeast winds 20 to 30 mph in the coast and valleys with
strongest gusts to around 50 mph near the coast. This could topple
some trees, bring down some branches and palm fronds, and cause
some power outages. There will also be strong gusty winds on the
desert slopes of the mountains. With strong southwest winds aloft
from the upper low and strengthening southeast winds near the
coast in advance of the cold front, there is decent low level
cyclonic turning of the winds with some waterspouts possible.
Additional rainfall and liquid equivalent above the snow level in
the mountains is expected to range from 1 to 2 inches in coastal
and valley areas, to 2 to 4 inches in the mountains. Liquid
equivalent in high desert areas is expected to range from one half
to one inch with rainfall of one to two thirds of an inch in the
lower deserts.
The most intense and widespread precipitation is expected with the
passage of a cold front from late morning into the afternoon.
Rainfall rates in excess of one-half inch per hour are possible
during the passage of a cold front and in stronger showers and
isolated thunderstorms behind the front. This could result in
flash flooding, especially near recently burned areas and in
poorly drained urban areas. Periods of showers will continue into
Friday night. Isolated thunderstorms are also possible from late
this morning into early Friday.
Snow levels around 3500 feet early this morning may rise slightly
this morning in advance of a cold front, then will fall to 2500 t0
3000 feet behind the front. Some of the precipitation in the
higher elevations of the Inland Empire could be snow for tonight
and early Friday. A Winter Weather Advisory has been issued for
the high desert areas for possible snow accumulations. Some of the
more intense showers could also have pellets of small ice,
especially tonight.
Higher elevations of the mountains in San Bernardino and Riverside
Counties should receive more than two feet of snowfall. Even the
highest elevations in the San Diego County mountains could receive
almost two feet of snowfall.
Behind the cold front, periods of showers will continue for
tonight and Friday, diminishing from the north on Friday night.
Saturday should be a little warmer and mostly dry, though the
eastern portions of the San Gabriel Mountains and adjacent desert
areas could get some light precipitation from the next approaching
low pressure systems.
&&
.LONG TERM (Sunday through Wednesday)...
The next closed low pressure system off the West Coast will move
slowly towards the coast, then may move inland somewhere around
southern California around the middle next week. For Sunday into
early next week, there could be some light precipitation at times,
especially for the areas bordering Los Angeles County. There is
greater potential for more widespread precipitation near and when
that next low pressure system move inland. There is yet another
cold closed low pressure system behind it that could bring more
substantial precipitation late next week.
&&
.AVIATION...
281000Z...Coast/Valleys...VCSH/SHRA through 16Z with variable SCT-
BKN cloud bases between 2000-4000 feet MSL. Cold front moving from
NW to SE across entire region between 16-00Z. Reduced vis 1-5SM in
+RA with isolated TSRA and cigs locally down to 500 feet MSL. Ahead
of front southerly wind gusts of 20-35 kts, switching to westerly
and decreasing post front. SHRA to continue at times tonight with
cloud bases between 2000-3500 feet MSL.
Mountains...Partial obscuration above 3000 feet MSL with SHRA.
Strong southerly winds 20-30 kts gusting to 40 kts between 15-23Z.
Strong up/downdrafts over and in lee of ridges. Heavy snow and low
vis between 16-00Z, -SHSN thereafter.
Deserts...Mostly clear this evening with light winds. BKN050-080
cigs developing from west to east with rain expected first in the
High Desert after 15Z and after 18Z in the Lower Deserts. Some
southerly winds could gust to 30 kts in the High Desert 17-22Z.
Isolated -SHRA after 00Z.
&&
.MARINE...
Strong southerly winds this morning ahead of a cold front, lasting
into afternoon near San Diego. Combined seas will peak today and
tonight before gradually subsiding Friday. There is a chance of
thunderstorms today through Friday. Winds will turn westerly tonight
through Friday, with a gradual decrease Friday afternoon. A Small
Craft Advisory is in effect through 4 PM Friday. No additional
hazardous marine weather is expected Saturday through Monday.
&&
.BEACHES...
Elevated surf and a chance of lightning strikes today through
Friday. A Beach Hazards Statement is in effect through Friday
morning.
&&
.HYDROLOGY...
A cold low pressure system will continue to move slowly southward
along the California coast today, then will move inland for
tonight and Friday with periods of showers continuing into Friday
night.
Additional rainfall and liquid equivalent above the snow level in
the mountains is expected to range from 1 to 2 inches in coastal
and valley areas, to 2 to 4 inches in the mountains. Liquid
equivalent in high desert areas is expected to range from one half
to one inch with rainfall of one to two thirds of an inch in the
lower deserts.
The most intense and widespread precipitation is expected with the
passage of a cold front from late morning into the afternoon.
Rainfall rates in excess of one-half inch per hour are possible
during the passage of a cold front and in stronger showers and
isolated thunderstorms behind the front. This could result in
flash flooding, especially near recently burned areas and in
poorly drained urban areas. Periods of showers will continue into
Friday night. Isolated thunderstorms are also possible from late
this morning into early Friday.
Snow levels around 3500 feet early this morning may rise slightly
this morning in advance of a cold front, then will fall to 2500 t0
3000 feet behind the front. Some of the precipitation in the
higher elevations of the Inland Empire could be snow for tonight
and early Friday.
&&
.SKYWARN...
Skywarn activation will be needed today after 8 AM this morning.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 PM PST Friday for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains-Santa Ana Mountains and Foothills.
Flash Flood Watch through this evening for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains-San Gorgonio Pass Near Banning-Santa Ana
Mountains and Foothills.
Winter Weather Advisory until midnight PST tonight for Apple and
Lucerne Valleys.
Flash Flood Watch through this evening for Orange County Coastal
Areas-Orange County Inland Areas-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Valleys.
Wind Advisory from 6 AM this morning to 4 PM PST this afternoon
for Orange County Coastal Areas-Orange County Inland Areas-
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Coastal Areas-San Diego County
Valleys.
Beach Hazards Statement through Friday morning for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...Small Craft Advisory until 4 PM PST Friday for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY...17
AVIATION/MARINE/BEACHES...MMIn the hours before
Local storm report, Nov 28, 7:29 AM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
729 AM PST THU NOV 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY SNOW 1 SSE LAKE ARROWHEAD 34.24N 117.19W
11/28/2019 E3.0 INCH SAN BERNARDINO CA DEPT OF HIGHWAYS
PERSON STUCK IN SNOW IN CAR OVERNIGHT. AREA
HAS SEEN 3-6 IN OF SNOW OVER PAST 24 HR.
&&
COLocal storm report, Nov 28, 8:30 AM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST THU NOV 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 NW HUNTINGTON BEACH 33.71N 118.03W
11/28/2019 M1.04 INCH ORANGE CA MESONET
WEATHER STATION REPORTED 1.04 IN/HR.
&&
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 7:36 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 19 hr |
| Nov 28, 4:11 AM PST | Winter Weather Advisory | SGX | San Bernardino | 6 hr |
| Nov 28, 7:56 AM PST | Areal Flood Advisory | SGX | Orange | 3 hr |
| Nov 28, 8:12 AM PST | Special Marine Warning | SGX | 93 min | |
| Nov 28, 9:22 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Nov 28, 9:35 AM PST | Special Marine Warning | SGX | 85 min | |
| Nov 28, 10:07 AM PST | Areal Flood Advisory | SGX | Riverside | 3 hr |
| Nov 28, 10:30 AM PST | Special Weather Statement | SGX | San Diego | 60 min |
| Nov 28, 10:38 AM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Nov 28, 11:27 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Nov 28, 12:13 PM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Nov 28, 1:19 PM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino | 14 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.